Narrow Results Clear All
- Communication Improvement 1
- Culture of Safety 1
- Education and Training 5
- Error Reporting and Analysis 3
- Human Factors Engineering
- Legal and Policy Approaches 1
- Quality Improvement Strategies 2
- Technologic Approaches 2
- Device-related Complications 9
- Diagnostic Errors 2
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 10
- Nonsurgical Procedural Complications 1
- Surgical Complications 1
- Health Care Executives and Administrators 13
Health Care Providers
- Nurses 1
- Non-Health Care Professionals 7
- Patients 6
Search results for "Press Release/Announcement"
US Food and Drug Administration. March 8, 2019.
Errors of commission during complex procedures can contribute to patient harm. Drawing from an analysis of medical device reports submitted to the Food and Drug Administration, this announcement seeks to raise awareness of common adverse events associated with surgical staplers and implantable staples. User-related problems include opening of the staple line, misapplied staples, and staple gun difficulties. Recommendations include ensuring availability of various staple sizes and avoiding use of staples on large blood vessels.
Differences in strength expression on product labels of compounders and conventional manufacturers may lead to dosing errors.
Silver Spring, MD: US Food and Drug Administration; September 29, 2018.
Bethesda, MD: Eunice Kennedy Shriver National Institute of Child Health and Human Development, National Institutes of Health. May 21, 2018. PA-18-790; PA-18-791.
FDA Drug Safety Communication: FDA requires labeling changes for prescription opioid cough and cold medicines to limit their use to adults 18 years and older.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 11, 2018.
FDA Drug Safety Communication: FDA warns about prescribing and dispensing errors resulting from brand name confusion with antidepressant Brintellix (vortioxetine) and antiplatelet Brilinta (ticagrelor).
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; July 30, 2015.
Look-alike and sound-alike drug names can contribute to confusion and result in medication errors. To raise awareness of potential wrong-patient errors due to similarity between two proprietary names, this announcement describes near misses with the drugs at the prescribing and dispensing stage and suggests clinicians use the generic names for the medications to reduce risk of patient harm.
Heparin-containing medical devices and combination products: recommendations for labeling and safety testing. Draft guidance for industry and Food and Drug Administration staff.
Federal Register. Washington, DC: US Department of Health and Human Services. Baltimore, MD: Food and Drug Administration. July 9, 2015;80:39440-39441.
FDA cautions about dose confusion and medication errors for antibacterial drug Zerbaxa (ceftolozane and tazobactam).
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; May 20, 2015.
Design of endoscopic retrograde cholangiopancreatography (ERCP) duodenoscopes may impede effective cleaning.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 23, 2015.
Design limitations and production pressure may contribute to insufficient sterilization of complicated medical devices between uses. This announcement raises awareness of risks associated with inadequate cleaning of duodenoscopes that surfaced after a cluster of nosocomial infections at Ronald Reagan UCLA Medical Center.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 6, 2012.
Rockville, MD: Agency for Healthcare Research and Quality; September 10, 2012.
The near elimination of central line–associated bloodstream infections (CLABSIs) in intensive care units (ICUs) in Michigan stands as one of the landmark accomplishments of the patient safety field. Although the checklist for CLABSI prevention has been widely publicized, equally important components of the intervention included the comprehensive unit-based safety program (CUSP) and interventions to improve safety culture in participating ICUs. The Agency for Healthcare Research and Quality subsequently sponsored an effort to extend the success of the Michigan initiative nationwide, centered around implementation of the CUSP. The initial results, presented in this press release, indicate another remarkable success, with CLABSI rates being reduced by 40% across 1100 participating ICUs. It is notable that these reductions were accomplished even though the baseline rate of CLABSI was already lower than in prior studies. The developer of CUSP, Dr. Peter Pronovost, was interviewed by AHRQ WebM&M in 2010.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; June 13, 2011.
This notice raises awareness of a two look-alike/sound-alike drugs, one an antipsychotic medication and the other a dopamine agonist.
Hydrocodone bitartrate and acetaminophen tablets, phenobarbital tablets by Qualitest: recall—incorrect package labeling.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 7, 2011.
This announcement reports the recall of two products that may have been mislabeled.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.
Rockville, MD: US Food and Drug Administration; November 9, 2010.
This notice analyzes findings from a government initiative on CT scan injuries and provides recommendations to enhance safety and prevent such incidents.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; August 2, 2010.
This announcement reports on numerous errors in which an oral medication, nimodipine, was administered intravenously and describes how such errors occur.
US Food and Drug Administration. June 24–25, 2010; Marriott Residence Inn, Bethesda, MD.
This session kicks off an FDA initiative to redesign drug labeling in an effort to prevent medication errors and develop policies to support the changes. The opportunity to submit comments based on materials discussed at the session has passed.
MedWatch Safety Alert. Rockville, MD: US Food and Drug Administration; February 17, 2010.
This announcement alerts consumers and health care professionals to dangers associated with name confusion on a widely used over-the-counter medicine.
Potentially fatal errors with GDH-PQQ [glucose dehydrogenase pyrroloquinoline quinone] glucose monitoring technology.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 13, 2009.
This public health notification raises awareness of the potential for falsely elevated blood glucose readings in patients using therapeutic products containing certain non-glucose sugars.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 9, 2008.
This announcement recalls a particular lot of injectable potassium chloride solution due to incorrect barcode labeling, which could result in medication errors.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 6, 2008.
This announcement recalls a mislabeled single-use, disposable syringe that could potentially cause dangerous insulin dosing errors.